Alert archive / Iowa / Special Weather Statements in 2012
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at May 15, 2012, 5:56 PM CDT for 10 counties in Iowa; 5 counties in Illinois. It was in force for 49 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2012, 5:56 PM CDT (22:56 UTC)
- Expired
- May 15, 2012, 6:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Quad Cities, IA
Counties Cedar County, IA, Clinton County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Keokuk County, IA, Muscatine County, IA, Scott County, IA, Washington County, IA, Carroll County, IL, Jo Daviess County, IL, Rock Island County, IL, Stephenson County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 29 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 6:11 PM CDT | TSTM WND GST 45 | 5 Nw Davenport, IA | IOWA DOT RWIS. |
| May 15, 6:17 PM CDT | TSTM WND DMG | Davenport, IA | TIME ESTIMATED. 3 TO 4 INCH TREE LIMB DOWN AT THE QUAD CITY TIMES. |
| May 15, 6:20 PM CDT | TSTM WND DMG | 4 Sse Davenport, IL | TIME ESTIMATED. 5 INCH TREE LIMB DOWN IN ROCK ISLAND. |
| May 15, 6:20 PM CDT | TSTM WND DMG | Rock Island, IL | TIME ESTIMATED - IN HILLTOP AREA 4 TO 5 INCH MULBERRY TREE BRANCHES DOWNED BY THUNDERSTORM WIND GUST |
| May 15, 6:22 PM CDT | TSTM WND GST 54 | 4 Ssw Bettendorf, IL | IOWA DOT RWIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2205 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
388
WWUS83 KDVN 152256
SPSDVN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
556 PM CDT TUE MAY 15 2012
IAZ052>054-063>068-076>078-087-088-ILZ001-002-007-009-015-024-152345-
WASHINGTON IA-SCOTT IA-MUSCATINE IA-LOUISA IA-LINN IA-KEOKUK IA-
JOHNSON IA-JEFFERSON IA-JACKSON IA-IOWA IA-HENRY IA-CEDAR IA-
CLINTON IA-JONES IA-JO DAVIESS IL-MERCER IL-ROCK ISLAND IL-
STEPHENSON IL-WHITESIDE IL-CARROLL IL-
556 PM CDT TUE MAY 15 2012
...STRONG WINDS ASSOCIATED WITH SHOWERS AND THUNDERSTORMS...
AT 5:50 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAD A 25
MILE WIDE BAND OF SHOWERS AND A FEW THUNDERSTORMS MOVING EAST
SOUTHEAST AT 45 MPH. THE LEADING EDGE OF THE SHOWERS AND
THUNDERSTORMS STRETCHED FROM GERMAN VALLEY...ILLINOIS TO
HEDRICK...IOWA.
THE DRY AIR BELOW THE PRECIPITATION IS HELPING TO PRODUCE WINDS
GUSTING UP TO 40 MPH. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING WINDS GUSTING UP TO 55 MPH.
SUDDEN STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES.
&&
LAT...LON 4251 8993 4248 8940 4220 8939 4219 8968
4194 8968 4193 8962 4179 8963 4091 9218
4115 9219 4116 9222 4164 9230
$$
08What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at May 15, 2:45 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 15, 2:45 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 PM CDT TUE MAY 15 2012 .SYNOPSIS... THE CWA IS BEGINNING TO EXPERIENCE A COLD FROPA FROM NORTHWEST TO SOUTHEAST AS OF EARLY AFTERNOON...AND THUS FAR IT IS DRY. WHILE VERY HIGH BASED CUMULUS HAVE FORMED...SURFACE DEWPOINTS HAVE MIXED DOWN TO THE MID 30S TO LOWER 40S ALONG THE FRONT. IN ADDITION...TEMPERATURES NEAR THE FRONT ARE IN THE UPPER 80S TO 90...RESULTING IN VERY LOW RH VALUES AROUND 20 TO 25 PERCENT. OTHERWISE...TEMPERATURES AS OF 2 PM ARE IN THE LOWER TO MID 80S WITH DEWPOINTS IN THE MID 40S TO LOWER 50S. AS THE FRONT APPROACHES...FURTHER DROPS IN DEWPOINTS ARE EXPECTED. && .SHORT TERM...TONIGHT AND WEDNESDAY... THUNDERSTORM POTENTIAL TONIGHT WILL LIKELY BE MUCH LESS THAN ANY MODEL SUGGESTS GIVEN THE MUCH LOWER FRONTAL SURFACE DEWPOINTS. THUS...WILL KEEP MENTION OF AN ISOLATED STORM THROUGH 9 PM...BUT IN REALITY IF NO STORMS FIRE BY 5 PM...THIS THREAT CAN BE REMOVED. COVERAGE TO MENTION STORMS NEEDS TO BE 15 PERCENT OR HIGHER...THUS THAT IS MY PERCENT CHANCE FORECAST. IN REALITY...THERE IS MORE LIKE A 5 TO 10 PERCENT CHANCE OF STORMS IN ANY LOCATION. IT CERTAINLY IS RARE TO SEE THE AFTERNOON DEWPOINT DEPRESSIONS OF 40 TO 50 DEGREES THIS FAR EAST...AS THIS TYPE OF SPREAD IS MORE TYPICAL OF WESTERN PLAINS...WEST OF A WARM SEASON DRYLINE. LATE TONIGHT AND WEDNESDAY...NORTH TO NORTHEAST WINDS AND COLD ADVECTION WILL COMMENCE...WITH LOWS FALLING THE MID 40S NORTHEAST TO LOWER 50S SOUTH. WITH PLENTY OF SUN AGAIN...LOW DEWPOINTS...AND DRYING GROUND..EXPECT ANOTHER DEEP MIXING DAY WEDNESDAY...WITH HIGHS IN THE LOWER 70S EAST...TO MID 70S CENTRAL AND SOUTHWEST. ERVIN .LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY... GENERALLY DRY UNTIL MONDAY...THEN CHANCES FOR THUNDERSTORMS. OVERVIEW...INITIALIZATION GOOD ON KINEMATICS WITH BL TOO MOIST BIASES CONTINUE. VERIFICATION AT 18Z SUGGESTS A 50/50 MIX OF THE 80KM NAM- WRF AND HI-RES ECMWF WITH ADJUSTMENTS TOWARD DRIER BL CONDITIONS AND IMPACTS ON DIURNAL TEMPERATURES. BEYOND DAY 3...A WEIGHTING OF A 60/40 TOWARD HI-RES ECMWF TO GFS DUE TO MOISTURE AND RUN TO RUN CONTINUITY ISSUES. WEDNESDAY NIGHT...SEASONABLY COOL AND MOSTLY CLEAR WITH LOWS MOSTLY COOLER THAN GUIDANCE. LOCAL TOOLS SUGGEST AREAS THAT DECOUPLE MAY NEED FURTHER LOWERING ON MINS BY UP TO 3 DEGREES FOR LATER SHIFTS. LIGHT EAST WINDS AND SUBSIDENCE DO SUGGEST CALM TO NEARLY CALM WINDS FOR SEVERAL HOURS. THURSDAY INTO SATURDAY...UPPER RIDGING AND DECENT SOUTHERLY WINDS FOR WARMER AIR ARRIVING TO RESULT IN FAIR SKIES WITH TEMPERATURES ABOVE NORMAL. LARGE DIURNAL TEMPERATURES LIKELY MORE THAN GUIDANCE WITH UPPER 70S TO 80+F THURSDAY AND LOWER TO MIDDLE 80S FRIDAY AND SATURDAY AT A MINIMUM THAT MAY NEED RAISING A FEW DEGREES EACH DAY MANY LOCATIONS FOR LATER SHIFTS. MINS IN THE 50S THURSDAY MORNING AND MOSTLY IN THE LOWER TO MIDDLE 60S FRIDAY MORNING. SUBSIDENCE AND NO FORCING AND MOISTURE FOR PRECIPITATION IS INDICATED AS DRY SPELL CONTINUES. SATURDAY NIGHT THROUGH MONDAY...SLOWLY INCREASING CHANCE OF THUNDERSTORMS BY MONDAY AS SLOW MOVING AND WEAKENING COOL FRONT ARRIVES. CHANCE POPS ARE SUGGESTED DUE TO POOR TIMING ISSUES FOR LATER SHIFTS. SOME RISK OF SEVERE SUGGESTED WITH PM SBCAPES OF 1500- 2500+ J/KG SUGGESTED ATTM. LOCAL PAST EVENTS SUGGEST AN EPISODE OR TWO OF MCS SYSTEMS WITH MOSTLY LIGHT TO MODERATE AMOUNTS FOR THE AREA. HIGHS TO FALL INTO THE 70S BY MONDAY DUE TO CONSIDERABLE CLOUDINESS FROM WEAK UPPER AND SFC LOW CONVERGENT FLOW. DEWPOINTS SHOULD ALSO RISE AOA 60F FOR SOME HUMIDITY DURING THIS TIME PERIOD. TUESDAY...KEPT SLIGHT CHANCE POPS ATTM BUT DRY AND NEAR SEASONABLE TEMPERATURES SUGGESTED FOR LATTER PORTIONS OF MAY WITH MODERATING HUMIDITY. NICHOLS && .AVIATION... WIDESPREAD VFR WEATHER WILL CONTINUE THROUGH THE NEXT 24 HOURS...AS A FRONT PASSES THROUGH EASTERN IOWA AND ILLINOIS LATE THIS AFTERNOON AND EVENING...FOLLOWED BY HIGH PRESSURE. A VERY LOW CHANCE FOR AN ISOLATED THUNDERSTORMS EXISTS AT ALL SITES BETWEEN 21Z TODAY AND 02Z/16. THIS THREAT IS TOO LOW TO PLACE INTO A TAF FORECAST AT THIS TIME...BUT WILL BE WATCHED FOR FUTURE UPDATES. WINDS WILL BE 10 TO 20 KTS FROM THE WEST SOUTHWEST TODAY...AND TOWARDS 00Z...WILL BECOME NORTH. AFTER 02Z...NORTH WINDS WILL DECREASE TO 5 TO 10 KTS AND REMAIN NORTH TO NORTHEAST THROUGH 18Z/16. ERVIN && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN/NICHOLS
Hazardous weather outlook, May 15, 4:52 AM CDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 452 AM CDT TUE MAY 15 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-161000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 452 AM CDT TUE MAY 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY BETWEEN 4 PM AND 9 PM... AS A COLD FRONT MOVES THROUGH THE OUTLOOK AREA. THE CHANCE OF THUNDERSTORMS HOWEVER WILL BE LARGELY DEPENDENT ON THE AMOUNT OF LOW LEVEL MOISTURE... WHICH REMAINS SOMEWHAT UNCERTAIN. IF SURFACE DEW POINTS CAN REACH WELL INTO THE 40S OR LOWER 50S THEN ISOLATED TO SCATTERED THUNDERSTORMS COULD BE EXPECTED TO DEVELOP AHEAD OF THE FRONT... WITH A FEW POSSIBLY STRONG TO SEVERE CONTAINING HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS NORTH OF INTERSTATE 80 THURSDAY NIGHT INTO FRIDAY. A BETTER CHANCE FOR MORE WIDESPREAD STORMS MAY OCCUR FROM LATE SUNDAY INTO MONDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE EPISODES OF STORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. 05/12
In the hours before
Special weather statement, May 15, 4:22 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
422 PM CDT TUE MAY 15 2012
IAZ040>042-051>054-063>065-076-ILZ001-152215-
LINN IA-KEOKUK IA-JOHNSON IA-JACKSON IA-IOWA IA-DUBUQUE IA-
DELAWARE IA-BENTON IA-BUCHANAN IA-CEDAR IA-JONES IA-JO DAVIESS IL-
422 PM CDT TUE MAY 15 2012
...STRONG WINDS ASSOCIATED WITH RAIN SHOWERS...
AT 4:17 CDT NATIONAL WEATHER SERVICE DOPPLER RADAR HAD A 40 MILE
WIDE LINE OF RAIN SHOWERS MOVING EAST AT 45 MPH. THE SHOWERS WERE
NORTHWEST OF A LINE FROM WARREN...ILLINOIS TO MILLERSBURG...IOWA.
STRONG GUSTY WINDS UP TO 45 MPH WILL BE POSSIBLE FROM THESE SHOWERS.
THE STRONG GUSTY WINDS ARE BEING CAUSED BY PRECIPITATION EVAPORATING
IN THE DRY AIR BELOW THE SHOWERS.
STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.
&&
LAT...LON 4260 9068 4251 9063 4251 9018 4247 8993
4149 9230 4215 9231 4265 9119 4265 9100
08Special weather statement, May 15, 5:18 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
518 PM CDT TUE MAY 15 2012
IAZ041-042-051>054-063>068-076-077-ILZ001-002-007-152300-
WASHINGTON IA-SCOTT IA-MUSCATINE IA-LINN IA-KEOKUK IA-JOHNSON IA-
JACKSON IA-IOWA IA-DUBUQUE IA-DELAWARE IA-BENTON IA-CEDAR IA-
CLINTON IA-JONES IA-JO DAVIESS IL-STEPHENSON IL-CARROLL IL-
518 PM CDT TUE MAY 15 2012
...STRONG GUSTY WINDS LIKELY WITH SHOWERS AND THUNDERSTORMS...
AT 5:15 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED THE LEADING
EDGE OF A 40 MILE WIDE BAND OF SHOWERS AND A FEW THUNDERSTORMS FROM
LAKE SUMMERSET...ILLINOIS TO LONE TREE...IOWA. THESE SHOWERS AND
THUNDERSTORMS WERE MOVING EAST SOUTHEAST AT 45 MPH.
THE AIR UNDER THE PRECIPITATION IS VERY DRY AND MOST OF IT IS
EVAPORATING BEFORE REACHING THE GROUND. THUS WINDS GUSTING UP TO 35
MPH WILL BE POSSIBLE. SOME OF THE STRONGER STORMS MAY PRODUCE WINDS
GUSTING UP TO 50 MPH.
STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.
&&
LAT...LON 4151 9236 4152 9230 4193 9230 4252 9049
4250 8940 4221 8939 4220 8968 4211 8968
4116 9240
08Special weather statement, May 15, 5:56 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
556 PM CDT TUE MAY 15 2012
IAZ052>054-063>068-076>078-087-088-ILZ001-002-007-009-015-024-152345-
WASHINGTON IA-SCOTT IA-MUSCATINE IA-LOUISA IA-LINN IA-KEOKUK IA-
JOHNSON IA-JEFFERSON IA-JACKSON IA-IOWA IA-HENRY IA-CEDAR IA-
CLINTON IA-JONES IA-JO DAVIESS IL-MERCER IL-ROCK ISLAND IL-
STEPHENSON IL-WHITESIDE IL-CARROLL IL-
556 PM CDT TUE MAY 15 2012
...STRONG WINDS ASSOCIATED WITH SHOWERS AND THUNDERSTORMS...
AT 5:50 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAD A 25
MILE WIDE BAND OF SHOWERS AND A FEW THUNDERSTORMS MOVING EAST
SOUTHEAST AT 45 MPH. THE LEADING EDGE OF THE SHOWERS AND
THUNDERSTORMS STRETCHED FROM GERMAN VALLEY...ILLINOIS TO
HEDRICK...IOWA.
THE DRY AIR BELOW THE PRECIPITATION IS HELPING TO PRODUCE WINDS
GUSTING UP TO 40 MPH. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING WINDS GUSTING UP TO 55 MPH.
SUDDEN STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES.
&&
LAT...LON 4251 8993 4248 8940 4220 8939 4219 8968
4194 8968 4193 8962 4179 8963 4091 9218
4115 9219 4116 9222 4164 9230
08The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 4:22 PM CDT | Special Weather Statement | DVN | Benton, Delaware, Dubuque, Iowa, Jones, Linn | 53 min |
| May 15, 5:18 PM CDT | Special Weather Statement | DVN | Cedar, Clinton, Iowa, Jackson, Johnson, Jones and 2 more | 42 min |
| May 15, 6:15 PM CDT | Special Weather Statement | DVN | Cedar, Clinton, Jefferson, Johnson, Keokuk, Louisa and 3 more | 30 min |
| May 15, 6:44 PM CDT | Special Weather Statement | DVN | Cedar, Clinton, Johnson, Keokuk, Louisa, Muscatine and 2 more | 31 min |
Nearby
Special Weather Statements in Iowa, 2012Special Weather Statements in Illinois, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.